Tornadoes · United States · Arkansas · 2010
EF0 tornado, Shover Spgs to Rocky Mound, Arkansas, September 7, 2010
From Shover Spgs to Rocky Mound, this EF0 tornado ran 0.2 miles across Hempstead County on September 7, 2010, touching down at 5:09 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 7, 2010
- Touchdown
- 5:09 PM CDT (22:09 UTC)
- Lifted
- 5:10 PM CDT (22:10 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hempstead County
- Touchdown point
- 33.643, -93.537
- Lift-off point
- 33.646, -93.537
- Record number
- 1009071609-01
The damage survey
1 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- large tree trunk snapped halfway up. several large
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The remnants of Tropical Storm Hermine moved northward out of central Texas on September 7th. Even though the storm was well west of the Four State Region...storms that developed across southwest Arkansas developed rotation during the evening hours of the 7th. A weak tornado was produced in Hempstead County, Arkansas as a result.
An EF0 tornado briefly touched down east of Hope, Arkansas along US 278. The tornado was associated with the remnants of tropical storm Hermine which was located over central Texas. A large tree was snapped off halfway up near the intersection of US 278 and County Road 1060 along with several large branches. Maximum winds are estimated at 60-65 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Sep 7, 3:18 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 7, 3:18 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 318 PM CDT TUE SEP 7 2010 .DISCUSSION... TROPICAL STORM HERMINE SHOWING UP NICELY ON SATELLITE...HEADING NORTHWARD TO THE WEST OF INTERSTATE 35. A VAST AREA OF OVERRUNNING RAIN STILL SKIRTING RED RIVER VALLEY BORDERING TX AND OK...AND THEN INTO MAINLY NORTHERN HALF OF AR...MAINLY NORTH OF CWA. FEEDER BAND WITH A FEW STG TSTMS...MOVG NORTH AND WILL GRADUALLY SHIFT INTO EAST TX...SO WILL GO WITH CATEGORICAL POPS OVERNIGHT AND HEAVY RAIN. AND SINCE THIS AREA IN NE QUADRANT OF TROPICAL CIRCULATION...ALSO ADDING GUSTY WINDS TO CONVECTION. FURTHER EAST...SCATTERED CONVECTION BEGINNING TO INCREASE ACROSS PORTIONS OF NORTH LA. THIS ACTIVITY WILL SHIFT NORTH OF THE INTERSTATE 20 DURING THE EVENING. LATEST MODEL RUNS IN GOOD SHORT TERM AGREEMENT WITH FASTER FORWARD MOTION NORTHWARD OF HERMINE...BRINGING IT TO SE KS BY 12Z THURSDAY...AND NAM INDICATING LOW AS AN OPEN WAVE BY THEN. ALTHOUGH LOWERED POPS OVERALL REMAINDER OF WEEK...TRAILING VORT MAX WILL ACT AS A MOISTURE STREAMER OUT OF GULF...MAINLY AFFECTING NE TX. THIS AREA MAY NEED TO BE WATCHED FOR FLOOD POTENTIAL IF HEAVY RAINS MATERIALISE OVERNIGHT...AND A MOISTURE STREAMER THEN SETS UP ACROSS SAME AREA. AS SOUTHERLY FLOW CONTINUES IN WAKE OF HERMINE...TEMPS WILL BE UNSEASONALLY WARM AGAIN...MID TO EVEN UPPER 90S POSSIBLE. LATER IN WEEKEND... FRONTAL BOUNDARY SAGS SOUTHWARD...WITH RAIN CHANCES ONCE AGAIN INCREASING IN EXTENDED./VII/ && .AVIATION... A LARGE...WELL DEFINED RAINBAND EXTENDS FROM WEST OF TYR SOUTHESTWARD TO WEST OF LFK. THIS WILL BRING GUSTY WINDS AND HEAVY RAIN TO LFK...TYR...AND GGG WITHIN THE NEXT ONE TO HOURS...AND LAST FOR THREE TO FOUR HOURS. VISIBILITIES WILL BE REDUCED WHILE CEILINGS WILL LOWER TO IFR CONDITIONS. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL LOUISIANA WILL INCREASE IN INTENSITY AND COVERAGE...WHILE SPREADING NORTH-NORTHWESTWARD THIS AFTERNOON AND EVENING OUT AHEAD OF THE MAIN RAINBAND. ALL OF THIS ACTIVITY WILL PERSIST THROUGHOUT THE EVENING INTO THE OVERNIGHT HOURS. /23/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 91 75 94 76 / 60 60 30 30 20 MLU 74 94 74 94 72 / 50 40 20 20 20 DEQ 73 88 73 91 73 / 60 60 40 40 30 TXK 74 89 73 91 74 / 50 60 30 30 20 ELD 74 92 73 93 73 / 50 50 30 20 20 TYR 75 89 74 91 76 / 90 60 30 40 20 GGG 75 90 74 92 75 / 70 60 30 40 20 LFK 76 91 75 94 75 / 90 50 20 40 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 7, 12:10 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1210 PM CDT TUE SEP 7 2010 ARZ050-051-059-060-070-071-LAZ001-002-010-011-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-CADDO- BOSSIER-DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1210 PM CDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PERIODS OF HEAVY RAIN WILL BE POSSIBLE ACROSS NORTHEAST TEXAS... SOUTHWEST ARKANSAS...EXTREME SOUTHEAST OKLAHOMA...AND FAR NORTHWEST LOUISIANA...THIS AFTERNOON AND EVENING...AS TROPICAL STORM HERMINE MOVES NORTH ACROSS SOUTH AND CENTRAL TEXAS. WHILE HERMINE IS NOT FORECAST TO MOVE INTO THE FOUR STATE REGION...IT MAY BE ABLE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THOSE AREAS. SOME OF THE STRONGER THUNDERSTORMS ASSOCIATED WITH HERMINE WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAINFALL OVER A SHORT PERIOD OF TIME. IN ADDITION...A FEW OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PERIODS OF HEAVY RAIN WILL REMAIN POSSIBLE ACROSS THE FOUR STATE REGION ON WEDNESDAY AS THE REMNANTS OF HERMINE CONTINUE TO MOVE NORTH INTO OKLAHOMA. A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING ON WEDNESDAY WILL AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...AND PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO OPERATORS...IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR TONIGHT...BUT CANNOT BE TOTALLY RULED OUT. ARZ061-072-073-LAZ003>006-012>014-019>022-081100- NEVADA-COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA- BIENVILLE-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1210 PM CDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL CREATE THE CHANCE OF ISOLATED POCKETS OF HEAVY RAINFALL ACROSS FAR SOUTH ARKANSAS AND NORTH CENTRAL LOUISIANA AS TROPICAL STORM HERMINE MOVES NORTH ACROSS SOUTHERN AND CENTRAL TEXAS. SOME OF THE STRONGER SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO 1 INCH OF RAINFALL...IN A SHORT PERIOD OF TIME. IN ADDITION...A FEW OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED AREAS OF HEAVY RAIN WILL REMAIN POSSIBLE ON WEDNESDAY AS THE REMNANTS OF HERMINE CONTINUE TO MOVE NORTH INTO OKLAHOMA. A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING WILL AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...AND ISOLATED POCKETS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO OPERATORS...SHOULD NOT BE NEEDED TODAY OR TONIGHT. 03
In the hours before
Special weather statement, Sep 7, 3:26 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 326 PM CDT TUE SEP 7 2010 TXZ124-125-136-137-149>153-165>167-072200- ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-PANOLA-RUSK-SABINE TX- SAN AUGUSTINE-SHELBY-SMITH-UPSHUR-WOOD- 326 PM CDT TUE SEP 7 2010 ...SPIRAL BAND FROM TROPICAL STORM HERMINE TO MOVE INTO NORTHEAST AND EAST TEXAS... A SPIRAL BAND FROM TROPICAL STORM HERMINE IS EXPECTED TO MOVE INTO EAST AND NORTHEAST TEXAS...LATE THIS AFTERNOON. THIS SPIRAL BAND OF SHOWERS AND THUNDERSTORMS...WAS LOCATED JUST WEST OF A LINE FROM MINEOLA TEXAS TO LUFKIN...AND WAS MOVING NORTH AT 25 MPH. PEOPLE IN EAST AND NORTHEAST TEXAS...IN THE AREAS NEAR TYLER AND LINDALE...RUSK...AND LUFKIN...CAN EXPECT HEAVY RAINFALL AND GUSTY WINDS WITH THIS TROPICAL SYSTEM...DURING THE LATE AFTERNOON. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. RESIDENTS OF EAST AND NORTHEAST TEXAS NEED TO STAY ALERT FOR FURTHER WEATHER DEVELOPS DURING THE LATE AFTERNOON AND EARLY EVENING. 03
Special weather statement, Sep 7, 4:49 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT TUE SEP 7 2010
ARZ060-061-072245-
HEMPSTEAD-NEVADA-
449 PM CDT TUE SEP 7 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA AND HEMPSTEAD...
INCLUDING THE FOLLOWING LOCATIONS...
EMMET...HOPE...PERRYTOWN AND PRESCOTT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF HOPE...MOVING NORTHEAST AT 15
MPH. THIS STORM HAS EXHIBITED SOME ROTATION AS IT CONTINUED TO MOVE
TO THE NORTHEAST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
10.2 hours before the tornado, 131 km from the path. September 7, 2010.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 1473 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.3 K/km
Shreveport, LA (KSHV), 00:00Z
1.8 hours after it, 131 km from the path. September 8, 2010.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1155 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Texarkana Regional/Webb (TXK), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 136 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of September 7, 2010
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 7 | 2:56 PM CDT | EF0 | Tarrant, TX | 0.1 | 10 | |||
| September 7 | 3:37 PM CDT | EF0 | Lavaca, TX | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.